Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 66, NWS Midland/Odessa, TX

March 31, 2000Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 31, 2000, 9:56 PM MST for Lea County, New Mexico. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 31, 2000, 9:56 PM MST (04:56 UTC)
Expired
Mar 31, 2000, 10:45 PM MST
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 149 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2000-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2000-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
478 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 010457
SVRMAF
NMC025-010545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
956 PM MST FRI MAR 31 2000

THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEA COUNTY IN NEW MEXICO

* UNTIL 1045 PM MST

* AT 951 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF MONUMENT...MOVING NORTHEAST AT
  20 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...                
  HUMBLE CITY...HOBBS...AND KNOWLES.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

WHEN SEVERE THUNDERSTORMS APPROACH...YOU SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNTIL THE STORM PASSES...EXCEPT IN AN
EMERGENCY. MOTORISTS SHOULD NOT DRIVE INTO FLOODED LOW WATER
CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 7:50 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 31, 7:50 PM MST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
850 PM CST FRI MAR 31 2000

UPDATED TO INCLUDE SEVERE THUNDERSTORM WATCH BOX 140 UNTIL 1 AM
CST.

.MAF...
TX...SEVERE THUNDERSTORM WATCH UNTIL 1 AM CST FOR EXTREME WESTERN
LOW ROLLING PLAINS AND MUCH OF PERMIAN BASIN OF WEST TEXAS UNTIL 1
AM CST.
NM...NONE.

12

In the hours before

Special weather statement, Mar 31, 7:16 PM MST, 2 hours 40 minutes before
TXZ050>053-058>063-067>070-074-075-010245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
816 PM CST FRI MAR 31 2000

SEVERE THUNDERSTORM WATCH 140 HAS BEEN ISSUED UNTIL 1AM CST FOR
PARTS OF THE PERMIAN BASIN.  THIS WATCH REPLACES TORNADO WATCH 139
PREVIOUSLY IN EFFECT UNTIL 10PM CST.

IN THE MIDLAND/ODESSA NWS AREA OF RESPONSIBILITY...COUNTIES IN SEVERE
THUNDERSTORM WATCH 140 INCLUDE...

GAINES...DAWSON...BORDEN...SCURRY...
ANDREWS...MARTIN...HOWARD...MITCHELL...
WINKLER...ECTOR...MIDLAND...GLASSCOCK...
WARD...CRANE...UPTON...AND REAGAN.

THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN A WATCH...

CULBERSON...REEVES...LOVING...JEFF DAVIS... AND PECOS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS SEVERE WEATHER SITUATION.

MATHEWS
Local storm report, Mar 31, 9:00 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1000 PM CST FRI MAR 31 2000

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

520 PM     12 NW CRANE               TX   1.75 INCH HAIL
03/31/00   CRANE                          REPORTED AT FM 1233 AND
                                          FM 1601 BY LOCAL LAW
                                          ENFORCEMENT.

610 PM     21 S MIDLAND              TX   0.75 INCH HAIL
03/31/00   MIDLAND                        REPORTED AT FM 1787 AND
                                          FM 1788 BY AMATEUR RADIO
                                          SPOTTER.

649 PM     13 S MIDLAND              TX   FLASH FLOODING
03/31/00   MIDLAND                        REPORTED ON TX 349 BY
                                          AMATEUR RADIO SPOTTER.

700 PM     20 SE MIDLAND             TX   TSTM WIND DAMAGE
03/31/00   MIDLAND                        CHICKEN COOP TURNED OVER
                                          AND TRAILER WINDOWS
                                          BROKEN REPORTED BY AMATEUR
                                          RADIO SPOTTER.

705 PM     13 SW GARDEN CITY         TX   TORNADO
03/31/00   GLASSCOCK                      REPORTED ON TX 137 AND
                                          CR 30 BY LOCAL LAW
                                          ENFORCEMENT.

Nearby

Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.